Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 102, NWS Melbourne, FL

August 14, 1996Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 14, 1996, 3:27 PM EDT for Brevard County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1996, 3:27 PM EDT (19:27 UTC)
Expired
Aug 14, 1996, 4:15 PM EDT
In force
48 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1347 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 141927
SVRMLB
FLC009-FLZ501-142015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
327 PM EDT WED AUG 14 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...BREVARD COUNTY
 
AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
COCOA BEACH TO MELBOURNE BEACH.
 
IN SOUTHEAST FLORIDA
 
AT 326 PM DOPPLER RADAR INDICATED A DEVELOPING SEVERE THUNDERSTORM JUST
WEST OF THE MELBOURNE/PALM BAY AREA. THE THUNDERSTORM WAS MOVING TO EAST
AT 15 MPH AND WILL AFFECT THE SOUTHER BREVARD COUNTY AREA THROUGH 4 PM.
 
REMEMBER...SEVERE THUNDERSTORM CAN...AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:30 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 14, 2:30 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
224 PM EDT WED AUG 14 1996

MOST OF N SECTIONS OF FA HAVE CLEARED OUT. MAIN AREA OF SVR POTENTIAL
WILL BE ALONG COAST AS LINE OF STRONG STORMS RUNNING N/S UP THE
PENINSULA WILL CRASH WITH THE EAST COAST C BRZ ALONG THE IMMEIDIATE
COAST. ONE SVR CELL ALREADY WENT UPALONG THE LK OKEE/C BRZ FRONT IN
ST LUCIE.

IN THE NEXT 24 HOURS...MODELS SHOW MID LVL FLOW TO SLOWLY REGRESS NWD
AS RIDGE, BUILDS IN FROM SOUTH. HOWEVER...WILL STILL LIKELY SEE E CST
FAVORED FOR STORMS AS TEMPS ALOFT TO REMAIN COOL AS TROUGH
ALOFT...ALTHOUGH WEAKENING...REMAINS OVER THE FA.

HODANISH

In the hours before

Special weather statement, Aug 14, 10:53 AM EDT, 4 hours 34 minutes before
FLZ041-044>047-053-054-058-059-064-501-141630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT WED AUG 14 1996

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST CENTRAL FLORIDA
THIS AFTERNOON AND EARLY EVENING...

AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE IN THE NORTHEAST GULF
OF MEXICO...COOL TEMPERATURES AND DRY AIR IN THE MID LEVELS...AND A
VERY MOIST LOW LEVEL ATMOSPHERE WILL ALLOW STRONG TO ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP ACROSS THE REGION TODAY.

LATE THIS MORNING STRONG THUNDERSTORMS WERE OCCURRING OVER WEST
CENTRAL FLORIDA AND WILL CONTINUE TO MOVE EAST ACROSS VOLUSIA AND
LAKE COUNTIES. INTO THE EARLY AND MID AFTERNOON OTHER
THUNDERSTORMS...SOME STRONG...WILL DEVELOP AND MOVE ACROSS THE
GREATER METROPOLITAN ORLANDO AREA. IN ADDITION...THUNDERSTORMS WILL
BEGIN TO DEVELOP ALONG THE IMMEDIATE EAST COAST ALONG THE SEA BREEZE
FRONT. BY MID TO LATE AFTERNOON...STRONG THUNDERSTORMS WILL BE
POSSIBLE ALONG THE COASTAL COUNTIES AS THE SEABREEZE FRONT INTERACTS
WITH THE UPPER LEVEL DISTURBANCE.

ALL STORMS TODAY WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
WITH DAMAGING WINDS POSSIBLE...WITH SOME OF THE STORMS. IN
ADDITION...CONDITIONS WILL BE FAVORABLE FOR DAMAGING WATERSPOUTS OVER
THE INTRACOASTAL WATERS OF VOLUSIA...BREVARD...INDIAN RIVER...ST
LUCIE AND MARTIN COUNTIES.

ALL THUNDERSTORMS WILL PRODUCE FLORIDAS NUMBER ONE WEATHER
KILLER...CLOUD TO GROUND LIGHTNING. SEEK SHELTER IF STORMS APPROACH.

RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS AND SHOULD SEEK SHELTER IF THREATENING
WEATHER APPROACHES. HAM RADIO OPERATORS/SKYWARN PERSONNEL ARE
REQUESTED TO RELAY SIGNIFICANT WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE IN MELBOURNE FLORIDA.

MARINE OUTLOOK...THUNDERSTORMS WILL MOVE OFF VOLUSIA COUNTY DURING
THE EARLY AFTERNOON. OTHER STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS BREVARD...INDIAN RIVER...ST LUCIE AND MARTIN COUNTIES
DURING THE MID AND LATE AFTERNOON TIME PERIODS.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:27 PM EDTSevere Thunderstorm WarningMLBVolusia48 min
Aug 14, 2:15 PM EDTSevere Thunderstorm WarningMLBSaint Lucie30 min
Aug 14, 3:29 PM EDTSevere Thunderstorm WarningMLBMartin46 min
Aug 14, 4:36 PM EDTTornado WarningMLBBrevard54 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.